Format

Send to

Choose Destination
Med J Aust. 2000 Sep 18;173(6):323-7.

Anabolic-androgenic steroids: medical assessment of present, past and potential users.

Author information

1
Department of Medicine, St George Hospital, Sydney, NSW.

Abstract

OBJECTIVE:

To document adverse effects of anabolic-androgenic steroid (AAS) use in community-based users attending a medical clinic.

DESIGN AND SETTING:

Prospective recruitment, questionnaire-based interview, physical examination and investigations, with follow-up, of people who attended, anonymously, an inner-city hospital clinic established specifically to examine AAS use.

PARTICIPANTS:

58 men, comprising 27 past AAS users, 14 present users and 17 potential users (who formed the control group).

MAIN OUTCOME MEASURE:

Clinical adverse effects and abnormal laboratory findings.

RESULTS:

Cyclical use of oral and intramuscular, human and veterinary AASs were reported. The most commonly reported source of AASs was friends (59%), gymnasiums (25%) and doctors (14%). The most common reported adverse effects were alterations in libido (61%), changes in mood (48%), reduced testis volume (46%) and acne (43%). Although mean systolic and diastolic blood pressure was not significantly different between groups, five present (29%), 10 past (37%) and one potential user (8%) were hypertensive. Gynaecomastia was found in 10 past users (37%; P<0.01 v. potential users), two present users (12%) and no potential users. Mean testis volume was significantly smaller in present users (18 mL; P<0.02) than in the other groups. Twenty past users (83%), eight present users (62%) and five potential users (71%) had abnormal liver function test results (P=0.5). After discussion of test results, only 11 participants (19%) reported they would not use AASs in the future.

CONCLUSIONS:

Adverse effects were reported by or detected in most of the AAS users who attended the clinic. Despite awareness of adverse consequences, most participants planned future use of AASs.

Comment in

PMID:
11061405
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Australasian Medical Publishing Company
Loading ...
Support Center